Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 74, NWS Topeka, KS

May 21, 2011Brown County, Jackson County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 21, 2011, 7:56 PM CDT for Brown County, Jackson County, Jefferson County, Kansas. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2011, 7:56 PM CDT (00:56 UTC)
Expired
May 21, 2011, 8:45 PM CDT
In force
49 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

Counties Brown County, KS, Jackson County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:00 PM CDTHAIL 1.25E Mayetta, KS
May 21, 8:30 PM CDTHAIL 1.751 N Hoyt, KSAT 118TH AND S-ROAD.
May 21, 8:30 PM CDTHAIL 1.753 N Hoyt, KSAT 134TH AND 75 HWY
May 21, 8:34 PM CDTHAIL 1.752 Ese Mayetta, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:41 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WUUS53 KTOP 220056
SVRTOP
KSC013-085-087-220145-
/O.NEW.KTOP.SV.W.0074.110522T0056Z-110522T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWN COUNTY IN NORTHEAST KANSAS...
  JACKSON COUNTY IN NORTHEAST KANSAS...
  NORTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 845 PM CDT

* AT 751 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING BASEBALL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MAYETTA...OR 10
  MILES SOUTH OF HOLTON...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAYETTA...
  DENISON...
  NEAR HOLTON...
  NETAWAKA...
  WHITING...
  KICKAPOO RESERVATION...
  HORTON...
  WILLIS...
  ROBINSON...
  EVEREST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3984 9534 3965 9534 3965 9556 3942 9556
      3942 9545 3923 9574 3932 9592 3975 9565
TIME...MOT...LOC 0055Z 220DEG 29KT 3935 9574
WIND...HAIL 60MPH 2.75IN

$$

ANGLE
1 follow-up statement
846 
WWUS53 KTOP 220119
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT SAT MAY 21 2011

KSC013-085-087-220145-
/O.CON.KTOP.SV.W.0074.000000T0000Z-110522T0145Z/
JEFFERSON-JACKSON-BROWN-
819 PM CDT SAT MAY 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN BROWN...EASTERN JACKSON AND NORTHWESTERN JEFFERSON
COUNTIES...

AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES NORTH OF DENISON...OR 7 MILES EAST OF HOLTON...MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF EAST CENTRAL JACKSON AND NORTHWEST JEFFERSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3948 9581 3975 9565 3984 9534 3965 9534
      3965 9556 3942 9556 3942 9545 3927 9568
TIME...MOT...LOC 0118Z 220DEG 29KT 3949 9559
WIND...HAIL 60MPH 1.75IN

$$

ANGLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:10 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 21, 3:10 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
310 PM CDT SAT MAY 21 2011

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

THE FOCUS OF THE SHORT TERM FORECAST IS THE POTENTIAL FOR STRONG
TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. WATER
VAPOR SHOWS THE UPPER LEVEL LOW CENTERED OVER SOUTH DAKOTA THIS
AFTERNOON WITH SHORTWAVE ENERGY MOVING THROUGH CENTRAL KANSAS
NEAR THE BASE OF THE TROUGH. 19Z SURFACE ANALYSIS DEPICTS DRY
LINE WEST OF PRATT AND MEDICINE LODGE IN SOUTH CENTRAL KANSAS
WITH A WEAK COLD FRONT ACROSS CENTRAL KANSAS FROM NEAR SMITH
CENTER TO HAYS. AHEAD OF THIS FRONT...AFTERNOON HEATING ALONG
WITH SURFACE DEWPOINTS IN THE 60S HAS AIDED IN THE DEVELOPMENT OF
AN UNSTABLE AIRMASS. THE MODIFIED 12Z KTOP SOUNDING FOR THE 19Z
SURFACE OBSERVATION SUPPORTS CAPE NEAR 2200 J/KG WITH CIN NEAR -5
J/KG. A FURTHER WEAKENING OF THE CAPPING INVERSION IS EXPECTED
ACROSS NORTHEAST KANSAS WITH THE APPROACH OF THE SHORTWAVE AND
FURTHER DAYTIME HEATING. MID LEVEL LAPSE RATES OF 8-9 DEGREES
CELSIUS SUPPORT THE POTENTIAL OF THUNDERSTORMS PRODUCING LARGE
HAIL LATE THIS AFTERNOON AND EARLY THIS EVENING. 0-6KM WIND SHEAR
IS PROGGED NEAR 30-40KT WHICH WOULD PRODUCE A SECONDARY THREAT
FOR DAMAGING WINDS NEAR FORWARD PROPAGATING STORMS. TORNADO
THREAT LOOKS TO REMAIN MINIMAL WITH THE LOW LEVEL WIND PROFILE
VEERING. STORM MOTION THIS AFTERNOON IS ANTICIPATED TO BE
NORTHEAST. WITH PRECIPITABLE WATER VALUES NEAR 1 INCH...MODERATE
TO HEAVY RAIN WILL BE POSSIBLE IN THE STRONGER THUNDERSTORMS.
WILL NEED TO MONITOR THE POTENTIAL OF ADDITIONAL FLOODING IN EAST
CENTRAL KANSAS AND PORTIONS OF NORTH CENTRAL KANSAS WHERE HEAVIER
RAINFALL HAS OCCURRED EARLIER IN THE WEEK. THUNDERSTORMS WILL
GRADUALLY DECREASE IN COVERAGE AND INTENSITY LATE TONIGHT WITH
THE LOSS OF DAY TIME HEATING AND THE PASSAGE OF THE SHORTWAVE TO
THE NORTHEAST.

THE UPPER TROUGH WILL LIFT INTO THE UPPER MIDWEST ON SUNDAY.
SOUTHWEST AND WEST 850MB FLOW WILL ADVECT A WARMER AIRMASS INTO
NORTHEAST KANSAS WITH HIGHS EXPECTED TO REACH THE MID 80S. MOST
OF THE FORECAST AREA IS EXPECTED TO REMAIN DRY DURING THE DAY.
HOWEVER A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
EAST CENTRAL KANSAS NEAR AND AHEAD OF A WEAK SURFACE BOUNDARY.

ANGLE

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...

THE UPPER LEVEL LOW WILL FINALLY MOVE TO THE EAST OVER THE UPPER
MISSISSIPPI RIVER VALLEY ON MONDAY. HOWEVER...CHANCES FOR STORMS
WILL CONTINUE INTO EARLY NEXT WEEK. MUCH OF THE FORECAST OVER THE
MONDAY-TUESDAY TIME FRAMES IS HIGHLY DEPENDENT ON THE POSITION OF
THE UPPER LEVEL FEATURES...THE SURFACE LOW AND WARM FRONT. A
SHORTWAVE WILL QUICKLY MOVE IN AND LEAD TO LEE CYCLOGENESIS ON
MONDAY. MODELS ARE SLIGHTLY DIFFERENT WITH THE LOW POSITION WITH THE NAM
AND EC FAVORING A FURTHER NORTH POSITION OF THE WARM FRONT THAN THE
GFS. HAVE SIDED WITH THE NAM AND EC DUE THE NORTHERLY LOW TRACT
BEING MORE CLIMATOLOGICALLY FAVORED FOR THIS TIME OF YEAR. ELEVATED
THUNDERSTORMS WILL BE POSSIBLE ON MONDAY BEFORE THE WARM FRONT LIFTS
NORTH ACROSS MUCH OF THE CWA MONDAY EVENING INTO TUESDAY
MORNING...EXCEPT FOR POSSIBLY THE NORTHERN COUNTIES. THE SHORTWAVE
TROUGH TAKES ON A MORE NEGATIVE TILT ON TUESDAY WITH THE LOW
DEEPENING AND MOVING TO THE NORTHEAST. MOST OF THE CWA SHOULD BE IN
THE WARM SECTOR ON TUESDAY WITH SURFACE BASED THUNDERSTORMS POSSIBLE
BY TUESDAY AFTERNOON.

MODELS INDICATE THAT THE SURFACE LOW AND COLD FRONT WILL PASS
SOMETIME EARLY ON WEDNESDAY. WRAP AROUND SHOWERS WILL BE POSSIBLE ON
WEDNESDAY WITH ISENTROPIC LIFT AS THE LOW MOVES TO THE EAST. THE
UPPER LEVEL TROUGH WILL EXIT THE REGION WITH UPPER LEVEL RIDGING
MOVING INTO THE REGION. THEREFORE...HAVE LEFT THE FORECAST FOR LATE
NEXT WEEK DRY.

ANDERSON

&&

.AVIATION...

MVFR CEILINGS HAVE RAISED TO VFR AT MHK/TOP/FOE. THUNDERSTORMS
WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING WITH
A SHORTWAVE TRACKING THROUGH NORTHEAST KANSAS. VISIBILITIES NEAR
2-3SM ALONG WITH MVFR CEILINGS WILL BE POSSIBLE NEAR THE
THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO BE GENERALLY NORTH
AND EAST OF THE TERMINALS AFTER 02Z.

ANGLE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 21, 3:11 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT SAT MAY 21 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-222015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
311 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS AFTER 5 PM.
SOME OF THE STORMS COULD BE SEVERE...WITH HAIL UP TO THE SIZE OF
GOLF BALLS AND DAMAGING WINDS UP TO 60 MPH. LOCALLY HEAVY RAIN
WILL BE POSSIBLE WHICH COULD LEAD TO FLASH FLOODING IN PORTIONS
OF NORTH CENTRAL AND EAST CENTRAL KANSAS.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL LOCATIONS. SEE THE
LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE IN NORTHEAST AND EAST CENTRAL KANSAS
SUNDAY AFTERNOON...AND FOR ALL BUT PORTIONS OF NORTH CENTRAL
KANSAS SUNDAY NIGHT. THUNDERSTORMS ARE POSSIBLE AREA WIDE MONDAY
THROUGH WEDNESDAY. SEVERE THUNDERSTORMS AND FLOODING COULD OCCUR
DURING MUCH OF THESE PERIODS...ESPECIALLY IN EAST CENTRAL KANSAS.

SEVERAL RIVERS AND CREEKS WILL REMAIN IN FLOOD STAGE THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

In the hours before

Local storm report, May 21, 7:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
728 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 SE TOPEKA             39.02N 95.64W
05/21/2011  M2.50 INCH       SHAWNEE            KS   PUBLIC

            *** 1 INJ *** HAIL BROKE CAR WINDOWS AT 6TH AND CROCO RD.
            ONE INJURY REPORTED FROM THE HAIL.

&&

SW
Local storm report, May 21, 7:30 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
730 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     4 ESE TOPEKA            39.03N 95.61W
05/21/2011                   SHAWNEE            KS   LAW ENFORCEMENT

            DAMAGE AT BALLFIELDS AT 29TH AND CROCO AND A 5TH WHEEL
            OVER TURNED POSSIBLE TORNADO

&&

WOLTERS
Local storm report, May 21, 7:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FUNNEL CLOUD     2 SW OSKALOOSA          39.19N 95.35W
05/21/2011                   JEFFERSON          KS   TRAINED SPOTTER

            SPOTTER REPORTS FUNNEL CLOUD

&&

WOLTERS
Local storm report, May 21, 7:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             HOLTON                  39.47N 95.74W
05/21/2011  E0.88 INCH       JACKSON            KS   TRAINED SPOTTER

&&

MRC
Local storm report, May 21, 7:39 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TORNADO          3 SW OSKALOOSA          39.18N 95.35W
05/21/2011                   JEFFERSON          KS   STORM CHASER

            LOTS OF DEBRIS ALONG ROADS. LARGE TREES DOWN.

&&

MRC
Local storm report, May 21, 7:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             6 WSW MAYETTA           39.30N 95.82W
05/21/2011  E2.00 INCH       JACKSON            KS   TRAINED SPOTTER

&&

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:01 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee14 min
May 21, 7:26 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson34 min
May 21, 7:28 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson32 min
May 21, 7:35 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee25 min
May 21, 7:41 PM CDTTornado WarningTOPJefferson49 min
May 21, 8:03 PM CDTSpecial Weather StatementTOPLyon42 min
May 21, 8:20 PM CDTSevere Thunderstorm WarningTOPLyon, Morris55 min
May 21, 8:22 PM CDTRiver Flood WarningTOPOttawa, Saline30 hr
May 21, 8:30 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson45 min
May 21, 8:34 PM CDTSpecial Weather StatementTOPShawnee56 min
May 21, 8:41 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee33 min
May 21, 8:52 PM CDTTornado WarningTOPLyon39 min
May 21, 9:08 PM CDTTornado WarningTOPOsage52 min
May 21, 9:13 PM CDTSevere Thunderstorm WarningTOPJefferson47 min
May 21, 9:23 PM CDTTornado WarningTOPOsage52 min
May 21, 9:34 PM CDTTornado WarningTOPJefferson56 min
May 21, 9:43 PM CDTSevere Thunderstorm WarningTOPLyon32 min
May 21, 9:55 PM CDTTornado WarningTOPDouglas, Franklin65 min
May 21, 10:12 PM CDTTornado WarningTOPOsage48 min
May 21, 10:55 PM CDTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage35 min
May 21, 10:57 PM CDTTornado WarningTOPDouglas, Franklin63 min
May 21, 11:13 PM CDTTornado WarningTOPCoffey, Franklin, Osage47 min
May 21, 11:58 PM CDTSevere Thunderstorm WarningTOPFranklin33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.